Delirious mania is a diagnostic term used in variety of settings, including the emergency department and inpatient psychiatry, but it does not have formal criteria established in the DSM-5. Delirious mania was first described in the 1800s and was referred to as "Bell's Mania."
As the late Max Fink, MD, wrote in the journal Bipolar Disorders (2002 Feb 23. doi: 10.1034/j.1399-561.1999.10112.x), delirious mania is considered to be a syndrome of the acute onset of the excitement, grandiosity, emotional lability, delusions, and insomnia characteristic of mania, and the disorientation and altered consciousness characteristic of delirium.
Such patients can be considered as having a component of bipolar I disorder, comprising mania with psychotic features. Delirious mania is associated with higher rates of morbidity and mortality, and demonstrates limited response to conventional treatment guidelines. Therefore, early detection and decisive treatment are imperative. The concurrence of delirium and mania is not unusual, yet currently there are no universal accepted treatment guidelines for delirious mania (BMC Psychiatry. 2012 Jun 21. doi: 10.1186/1471-244X-12-65). The purpose of this case report is to inspire and support community psychiatric clinicians in managing such complex cases and to improve behavioral health care outcomes. To protect our patient's identity, we changed several key identifiers.
The Treatment Plan Emerges
This case is of a middle-aged man with an established diagnosis of bipolar disorder. He was referred to the ED because of worsening manic symptoms marked by mood lability, pressured speech, grandiose delusions, tangential thought processes, poor insight, and impaired sleep.
Laboratory studies in the ED revealed hyponatremia and serum sodium of 126meq/l (ref. range: 135-146). The patient's toxicology screen was positive for benzodiazepines. He was stabilized on the medical floor and then transitioned to inpatient psychiatry.
Before his admission to psychiatry, the patient's medications were alprazolam 1 mg at bed time, bupropion 100 mg twice daily, loxapine 25 mg morning and 50 mg at bed time, olanzapine 20 mg at bedtime and 5 mg twice daily, risperidone 2 mg twice daily and oxcarbazepine 900 mg twice daily.
The bupropion was discontinued because of manic behavior, and the patient's dose of oxcarbazepine was lowered from 900 mg twice daily to 450 mg twice daily because of hyponatremia. Our team continued to administer risperidone, olanzapine, loxapine, and alprazolam to the patient. However, he was agitated and disorganized on the psychiatry floor. In addition, we noticed that the patient exhibited confusion, disorientation, an inability to connect with reality, and periods of profound agitation.
The patient was frequently restrained physically, and medications were administered to him for safety and containment. The use of benzodiazepines and anticholinergics was minimized. However, we noticed that the patient acted paranoid, disinhibited, and combative, and he became difficult to restrain. He seemed to have a high pain tolerance, responded to internal stimuli, and began hallucinating and displaying aggressive behavior toward staff persons.
It became apparent that the patient's circadian rhythm had been altered. He slept for only a couple of hours during the day. During the course of treatment, in one incidence, the patient became agitated and charged at a nurse. Subsequently, the patient hit his head on a wall and fell – suffering a head strike and lacerations.
The team conducted investigations, including labs and neuroimaging, to make sure that the patient was OK. His CT head scan proved unremarkable. Liver function tests revealed mild transaminitis. His TSH, folate, B12, and B1 levels were normal.
We then placed the patient in a single room with continuous behavior monitoring. His recovery seemed to take a long time with trials of different antipsychotic medications, including olanzapine, loxapine, risperidone, and paliperidone. Because of his poor response to medications, the team considered using electroconvulsive therapy (ECT).
However, the patient was unable to give informed consent for ECT because of his impaired mental status. At this point, our team submitted a substitute treatment plan that included ECT to the court for approval, and the court approved our plan.
After receiving approximately four bilateral ECT procedures three times a week, the patient's condition started to improve gradually. He received total of 11 procedures.
Our patient became alert to time, place, and person, and his circadian rhythm normalized. Soon, his delirium cleared, and he demonstrated marked improvement in both insight into his illness and behavioral control. His grandiose delusions were still present, but he was easily redirectable. In addition, our patient demonstrated improved reality testing. He was able to be discharged home following medication adjustments and with community supports within a few short weeks of receiving ECT.
As Bo-Shyan Lee, MD, and associates reported (BMC Psychiatry. 2012 Jun 21;12:65. doi: 10.1186/1471-244X-12-65), delirious mania is closely related to catatonia. Although there are different definitions for delirium and catatonia, even the most lethal form of catatonia meets the criteria for delirium. ECT is a well established first-line treatment for catatonia. This tool has been shown to be highly effective in the treatment of delirious mania. Delirious mania can be life-threatening and should be managed aggressively. The most common causes of death are heart failure from arrhythmias, cardiac arrest, and respiratory failure. ECT is a safe treatment, and, as Fink argued, the mortality rate is even less than that associated with normal pregnancies (World J Biol Psychiatry. 2001 Jan;2:1-8). In light of the safety and effectiveness of ECT, we think the tool should be considered not only in university hospital settings but as an early intervention in community settings. This case warrants further research in exploring hyperactive delirium and delirious mania.
Lamba is BR-2 unit medical director at BayRidge Hospital in Lynn, Mass. Kennedy is an attending clinician at BayRidge. Vu is medical director at BayRidge. He also serves as associate chief of psychiatry at Beverly (Mass.) Hospital and at Addison Gilbert Hospital in Gloucester, Mass. Lamba, Kennedy, and Vu have no disclosures.
This article originally appeared on MDedge.com, part of the Medscape Professional Network.
Lead Image: Science Source
Medscape Psychiatry © 2021 WebMD, LLC
Cite this: Case Report: ECT for Delirious Mania - Medscape - Dec 15, 2021.